Jump to content
CrazyBoards.org

Recommended Posts

It's really interesting that you posed that question... it's something I have been thinking about a lot over the past month or so. I was on Risperdal or Abilify (I kind of rotated back and forth trying to decide which I hated the least) for about a year and a half. I knew that I felt more lethargic, but it took awhile for me to realize how anhedonic they made me. I wasn't depressed, I wasn't manic, I wasn't happy, I wasn't sad... I just was. I never felt like going out or doing anything, because I didn't really have fun when I did. I would study hard and do well in my classes, but I didn't really experience any pleasure from doing well. Anhedonia is (at the risk of insulting your intelligence) a state of pleasurelessness, and that's exactly where I spent those eighteen or so months. At first it was OK, because it was an improvement relative to where I was before I started antipsychotics. Over time, though, it began to where on me. If nothing gave me any joy, I reasoned, then what was the point? About two months ago, I asked my pdoc if I could try Seroquel. He had suggested it numerous times, but I always declined out of fear that it would make me fat and lazy(er). Finally I decided that I would give it a shot, and if it was no better I would go off this class of drugs altogether and deal with the repurcussions. All I can say is Oh My GOD! I actually feel things again! When someone says something funny, I laugh... I really, sincerely laugh and it feels good! I have found motivation again, and a sense of purpose... I'm not just going through the motions anymore.

I'm so sorry that I've rambled on so long... I just really empathize with your plight and I want to encourage you to partner with your doc and let him/her know exactly how you're feeling. Seroquel has turned out to be phenomenal for me, for you it may be a different med that finally clicks. The point is that there are enough options available now that you probably don't have to feel the way you're feeling. For me, I am unwilling to take a med that makes me feel worse than the disorder I'm treating. You're not likely to tell your doc anything that he has not heard from other patients, so please don't hesitate to speak up. I'll shut up now that I've bored everyone (if anyone actually made it to the end of this mishmash...)

Link to comment
Share on other sites

I have never taken Risperdal so I can't speak to any possible long lasting side effects. But if the Risperdal seems to be helping, you may still be recovering from depression. You say you feel much better since you had the severe depressive episode but the after effects can linger on for quite a while. Your brain may need more time to heal and the energy its using may not leave much energy to return to "yourself" again. (I don't know if that made sense.)

I think about stress as a comparison. Often the full effects of a very stressful period appear after the stressful event has ended.

Erika

Link to comment
Share on other sites

hello!  i will tell you what happened when I took Risp.

first of all, i was definetly flat.  no emotion.

when i was around a conversation and someone said something that i knew i had an opinion about, i could not come up with the thoughts in my head.  no words.  so, i just never joined in the conversation.  (for some reason, though, i could talk alot about the drugs i was taking and the problems i was having.)

i guess just give it time to see if it wears off.  set a deadline.  i just never had any luck with any ap - zyprexa, seroquel, risperdal, abilify as far as having a personality and being able to talk.  but, you may have better luck and its better to keep trying.  i have decided on no aps and am now more myself (whatever that is!)  the problems i do have are that i can't shut my brain up when all else is quiet (not racing, just thinking and singing) and i can't fall asleep because of the noise and am not on an ap.

i do not hallucinate (knock on wood), so i don't know if no ap would be good for you.

good luck and hope you find your way!

Kathrn

Link to comment
Share on other sites

I have Risperdal. I find that I react quite strongly to AP's so 2mg is all I need to feel like a bit of a walking coma case for the first week or so, and then I gradually get my senses back. But yes, the flat affect is a big problem for AP's, I am not sure they take my psychosis away as much as they make me care much less about it all! The ugly truth is that AP's are basically blocking receptors that carry chemical messages and we can't yet choose exactly which receptors get blocked. Or if we can, and we block dopamine, we block the bad stuff (voices for instance) and unfortunately some of the good stuff (being witty) too. It could be the depression, it takes time to recover from that and so I would not be surprised if you still felt a little flat.

Only you can really weigh up what matters to you the most and make an informed decision about what medications you can stand to take. It's individual for every person and it's no one's right to come in here and say 'come off those drugs Missy!' or even 'stay on them ya crazy girl' cos it's really your call.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...